How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Basu Your Own Question
Dr Basu
Dr Basu, Experienced Specialist
Category: Medical
Satisfied Customers: 28195
Experience:  MD
23744323
Type Your Medical Question Here...
Dr Basu is online now
A new question is answered every 9 seconds

I have swollen feet and ankles every evening past two

Customer Question

I have swollen feet and ankles every evening for the past two weeks. I am 70 years old, an engineer and work on a drafting board while standing up 5 to 7 hours per day almost every day. I also have unstable angina for which I took statins and beta blockers.
I am English, but live on a yacht in Portugal.
in February, 2015, a doctor in England told me I don't really have to take the statins and beta blockers all the time. I stopped taking the statins and beta blockers about 3 to 4 months ago.
I have been taking a herbal remedy called 'water pill', perscribed by a Portuguese doctor this week which I take once a day. These have helped quite a bit. However, I took one water pill today but my feet are still severely swollen this evening and I can not put on my ordinary shoes, only sandals with velcro straps (which I can open quite wide to get on.)
Could you please advise what I should do in this situation, other than to tell me to
see another doctor.
Thank you very much,
Alwin
Submitted: 1 year ago.
Category: Medical
Expert:  Dr Basu replied 1 year ago.
Hi there,
This is Dr Basu, Experienced Specialist.
I am here to address your concerns and provide great service.
I understand your predicament while away from the land.
Given your history of heart disease, there is always a risk of heart failure.
Heart failure also causes tiredness, shortness of breath with usual activities besides leg swelling.
More common possibility is the incompetent veins in your legs which can cause swelling on long standing in the evenings.
Yes water pills will help to eliminate excess fluid but they can also cause dehydration and electrolyte abnormalities.
Hence, caution should be advised while taking water pills for any sudden onset tiredness, chest pain, dizziness etc.
One simple and inexpensive measure will be to wear compression stockings during daytime or when standing or walking.
Compression stockings exert about 20-30 mm Hg pressure on the leg veins preventing fluid accumulation and helping with venous return.
Also low sodium diet will be beneficial as salt or sodium causes water retention.
You should also consider initiating your pills after seeing a doctor locally and running some tests like EKG, blood tests, echocardiogram etc.
i have to mention this since I am unable to examine you online.
But those are the most likely possibilities in my opinion.
Best wishes,
It was my pleasure to help you today.
If I have answered all your questions, Please click on Excellent service so that the website allows me to assist you further :)

Related Medical Questions